Q. My cholesterol is high but I cannot tolerate statin-type drugs. My doctor has prescribed Lipitor, Zocor and Crestor. They all make my muscles and joints hurt. Now he wants to prescribe Vytorin.

I am reluctant to try yet another cholesterol lowering drug, especially since I have heard bad things about this medicine. What else can I take to get my cholesterol under control?

A. Since you have already reacted badly to Zocor (simvastatin), it is unlikely that Vytorin will solve the problem. It contains both simvastatin and ezetimibe (Zetia). There is a controversy about whether Vytorin is associated with an increased risk of cancer (New England Journal of Medicine, Sept. 25, 2008). An editorial in this journal concluded: “Physicians and patients are unfortunately left for now with uncertainty about the efficacy and safety of the drug.”

There are several other ways to lower cholesterol. Psyllium fiber has a modest lipid-lowering effect. Niacin may also be beneficial when taken under medical supervision. Other non-statin drugs include Colestid, Tricor, or WelChol. Fish oil can reduce both LDL cholesterol and triglycerides.

We are sending you our Guide to Cholesterol and Heart Health with more information about these medications so you can discuss them with your doctor.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. MB
    Reply

    Fish Oil, exercise, and low carb eating plan has helped me to lower cholesterol 22 points and LDL 21 points from 9/2011 to 2/13/2012.

  2. KW
    Reply

    Vytorin is a combination of Zetia and Zocor (Simvastatin) Zetia isn’t supposed to impact your liver like a statin. I was taken off Simvistatin by my Indian clinic doctor as she said at the level I was taking, it caused problems so she put me on Pravastatin and added Lopid for triglycerides. I had taken Lopid before years ago and years ago I had Plantar’s Fasciitis.
    This time it was devastating and I looked it up, finding they are counter-indicated in combination. I had the sore muscles, joint pain, detached Plantars Fascia, general weakness loss of libido, and E.D, which I had just managed to overcome. I dropped the stuff in mid-September and have been going another route with vitamins and minerals from Dr. J.E. Block in Tulsa. He has a wealth of previous newspaper articles from his past life in Coffeyville KS.
    As for chloresterol and triglycerides, sta tuned as I am due for blood work in a couple days. Currently monitoring my thyroid. Dr. Block says my underactive thyroid is the CAUSE of my high chloresterol and triglycerides. The Cherokees have just been treating the symptoms, NOT THE CAUSE. I insisted on a thyroid function test this time. A word to the wise is sufficient.

  3. CC
    Reply

    How did it work for you? I am going crazy trying to figure out how to lower my LDL naturally. Doc said it may be the reason for my high blood pressure. The BP pills did a number on me with weigh gain, hair loss…so, were you successful in lowering your cholesterol???

  4. Raquel
    Reply

    More than likely, when your cholesterol stays high and you’re doing all the things your supposed to, your cholesterol just is GENETIC and there is nothing you can do about that, no matter what you do the numbers will be high.
    Raquel, RN

  5. cathy m
    Reply

    after being on statins for a number of years and experiencing memory loss hair loss weight gain as well as muscle aches and pains,….can your body ever get back to normal once you stop taking them?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.